Low plasma potassium in deep hypothermic cardiac arrest indicates that cardiac arrest is secondary to hypothermia: a porcine study
2010 (English)In: European journal of emergency medicine, ISSN 0969-9546, E-ISSN 1473-5695, Vol. 17, no 3, 131-135 p.Article in journal (Refereed) Published
OBJECTIVES: In accidental hypothermia, normal signs of death are unreliable. It is generally accepted that a lifeless person is beyond the limits of rescue if plasma potassium (P-potassium) is higher than10 mmol/l. However, the rate of increase in potassium or in other markers after cardiac arrest has not been carefully studied in hypothermic individuals. The aim of this animal study was to assess biochemical changes after anoxic circulatory arrest at hypothermia and at normothermia followed by external cooling. METHODS: Five pigs were treated with heparin and extracorporeal circulation and cooled to 20 degrees C (primary hypothermia group). The animals were weaned from extracorporeal circulation, suffered cardiac arrest, and were cooled externally with ice to mimic victims found in a cold environment. With the use of intermittent external cardiac compressions mixing the blood, arterial P-potassium was followed after cardiac arrest until the level exceeded 10 mmol/l. Another group of five pigs (anoxic cardiac arrest group) were treated with heparin and killed by anoxia at normothermia and were thereafter treated and followed similarly to the primary hypothermia group. RESULTS: In primary hypothermia P-potassium exceeded 10 mmol/l after median 3.5 h, whereas in anoxic cardiac arrest P-potassium exceeded 10 mmol/l after median 1 h. CONCLUSION: This study shows that if cardiac arrest occurs before hypothermia is established, P-potassium increases quickly in contrast to the situation when hypothermia induces cardiac arrest. Thus, a low P-potassium in a hypothermic individual with cardiac arrest indicates that cardiac arrest occurred recently or was secondary to the hypothermic event.
Place, publisher, year, edition, pages
2010. Vol. 17, no 3, 131-135 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-114161DOI: 10.1097/MEJ.0b013e32832fa083PubMedID: 19641463OAI: oai:DiVA.org:uu-114161DiVA: diva2:293256